Alert archive / Louisiana / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Shreveport, LA

February 21, 2003Sabine Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Feb 21, 2003, 2:44 PM CST for Sabine Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2003, 2:44 PM CST (20:44 UTC)
Expired
Feb 21, 2003, 6:45 PM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Sabine Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
422 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 212049
FFWSHV
LAC085-220045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CST FRI FEB 21 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SABINE PARISH IN NORTHWEST LOUISIANA

* UNTIL 645 PM CST

* AT 244 PM CST...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR       
  INDICATED SHOWERS AND THUNDERSTORMS...PROCURING VERY HEAVY         
  RAIN OVER SABINE PARISH SOUTH OF MANY...MOVING NORTHEAST AT 20 MPH.
  THE HEAVY RAIN WILL PRODUCE ADDITIONAL AMOUNTS TO NEAR 1 TO 2 INCHES
  WHICH WILL RESULT IN FLOODING OF ROADS AND LOW AREAS..  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS...IF WATER COVERS THE ROADWAY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  SABINE PARISH IN NORTHWEST LOUISIANA
UNTIL 645 PM CST.

LAT...LON 3126 9358 3140 9324 3153 9326 3154 9335
          3170 9336 3173 9345 3182 9349 3182 9376

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 11:50 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 21, 11:50 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CST FRI FEB 21 2003

UPDATED TO REMOVE DENSE FOG ADVISORY. ADJUSTED TEMPS A LITTLE MAINLY
SE HALF OF AREA. SEPARATED GRANT AND LASALLE TO GIVE THEM HIGH OF 65
TO 70. ADJUSTED POPS UP TO NEAR 100 PERCENT NORTH AND WEST. ADJUSTED
DOWN TO LIKELY CATEGORY SOUTH. LOOKING FOR BRUNT OF EXCITEMENT TO BE
FROM MID AFTERNOON TO MID EVENING. 17

.SHV...FFA TODAY...LAZ001>006-010>014-017>022-TXZ124>126-136>138-
149>153-165>167.
    ...TORNADO WATCH 11 UNTIL 4 PM...LAZ013-014-017>022-
TXZ152-153-165>167-
Hazardous weather outlook, Feb 21, 12:00 PM CST, 2 hours 44 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF
INTERSTATE 30...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS
GENERALLY SOUTH OF A LINE FROM RUSK TEXAS TO SHREVEPORT LOUISIANA
AND EL DORADO ARKANSAS.

A DYNAMIC SITUATION...WITH GULF AIR APPROACHING FROM THE SOUTH AND A
VIGOROUS UPPER LEVEL LOW APPROACHING FROM THE BIG BEND REGION OF
WEST TEXAS...WILL HAVE THE POTENTIAL TO PRODUCE A SQUALL LINE AND
SUPERCELL THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
LOUISIANA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS. A FEW STRONG
TORNADOES ARE POSSIBLE...ALONG WITH LARGE HAIL. STRONG ENVIRONMENTAL
WINDS AND THE SPEED OF THE SYSTEM SUGGESTS THE POSSIBILITY OF
WIDESPREAD DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE BE NEEDED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 10:08 AM CSTSevere Thunderstorm WarningSHVSabine52 min
Feb 21, 3:46 PM CSTFlash Flood WarningSHVGrant, Jackson, Natchitoches, Winn4 hr

Nearby

Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.